Arkansas, 2009

Hail and Damaging Winds in Arkansas, June 2, 2009

June 2, 2009 · NWS MEG · 5 events in 4 counties and zones

A weak upper level disturbance produced showers and thunderstorms over the Mid-South during the late afternoon and early evening hours of June 2nd, 2009. Some storms became severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance produced showers and thunderstorms over the Mid-South during the late afternoon and early evening hours of June 2nd, 2009. Some storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 1:15 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 2, 1:15 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT TUE JUN 2 2009

.DISCUSSION...

THE MAIN CONCERNS ARE RAIN CHANCES...STRONG/SEVERE THUNDERSTORMS...
AND HEAVY RAIN/LOCALIZED FLOODING POTENTIAL THIS AFTERNOON THROUGH
THURSDAY.

LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. WILL USE A BLEND OF
THEM WITH NO PREFERENCE FOR ONE MODEL OVER ANOTHER.

DO NOT PLAN ON MAKING ANY SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.

AT 2 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...VERY WARM AND
UNSTABLE CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES
MAINLY 86 TO 92 DEGREES...EXCEPT WHERE SHOWERS AND STORMS WERE
OCCURRING. ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING
OVER THE AREA...MAINLY NEAR THE MISSISSIPPI RIVER. HIGH PRESSURE
OVER THE SOUTHEAST U.S. WAS WEAKENING AND LOW PRESSURE NEAR THE
OKLAHOMA PANHANDLE WAS MOVING EAST.

THROUGH 10 PM CDT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE FORECAST AREA...SOME OF WHICH
MAY BE STRONG TO SEVERE WITH GUSTY WINDS UP TO 60 MPH...HAIL UP TO
THE SIZE OF QUARTERS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL OF 1 TO 3 INCHES IN LESS THAN ONE HOUR WHICH MAY CAUSE
FLASH FLOODING. THE MICROBURST POTENTIAL REMAINS RATHER HIGH WITH
LIFTED INDICES -4 TO -8...SBCAPE 2000-3000 J/KG...AND DOWNDRAFT
CAPE 1000-1300 J/KG. ONLY EXPECT 20 TO 30 PERCENT COVERAGE OVER
THE AREA WITH MOST ARES STAYING DRY. MOST STORMS WILL DIMINISH BY
10 PM CDT WITH THE LOSS OF DAYTIME HEATING.

THE REST OF TONIGHT WILL BE WARM AND MUGGY. PLAN TO KEEP LOW RAIN
CHANCES...20 TO 30 PERCENT...NEAR AND NORTH OF I-40 AS A FEW
SHOWERS/STORMS MAY LINGER...PARTICULARLY OVER NE AR AND MO
BOOTHEEL WHERE BEST 500 MB HEIGHT FALLS ARE EXPECTED. MODEL
GUIDANCE LOWS IN THE MID 60S TO LOWER 70S APPEAR REASONABLE.

WEDNESDAY...SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE AS
DEEPER MOISTURE AND BETTER LIFT MOVE IN WITH THE APPROACHING LOW
PRESSURE SYSTEM. WILL TIER RAIN CHANCES FROM 30 PERCENT NEAR
ABERDEEN MS TO NEAR 80 PERCENT NEAR WALNUT RIDGE AR. THE BULK OF
THE ACTIVITY WILL BE DURING THE AFTERNOON HOURS. SOME STORMS WILL
BE STRONG TO SEVERE WITH GUSTY WINDS...HAIL...FREQUENT LIGHTNING...
AND HEAVY DOWNPOURS WHICH MAY PRODUCE LOCALIZED FLOODING AS THE
AIR WILL BE UNSTABLE WITH LIFTED INDICES -3 TO -7. DOUBT
WIDESPREAD SEVERE WILL OCCUR. CLOUDS SHOULD KEEP TEMPERATURES DOWN
SLIGHTLY...BUT WILL GO WARMER THAN 12Z MAVMOS NUMBERS WITH HIGHS
MID 80S OVER THE MO BOOTHEEL TO LOWER 90S OVER NORTH MS WITH SOME
MORNING SUN.

WEDNESDAY NIGHT THROUGH THURSDAY...LATEST MODELS SUGGESTED A
SLOWER AND WETTER SOLUTION DURING THIS TIME FRAME. WILL MONITOR
FOR HEAVY RAINFALL OVER THE AREA...PARTICULARLY NORTH OF A FORREST
CITY AR TO MEMPHIS TN TO CORINTH MS LINE WEDNESDAY NIGHT INTO
THURSDAY MORNING...NORTH OF THE FORECAST SURFACE LOW TRACK...WHICH
MAY BRING A WIDESPREAD 2 TO 4 INCHES OF RAINFALL TO THESE AREAS.
NOT CONFIDENT ENOUGH TO ISSUE FLASH FLOOD WATCH AT THIS TIME...BUT
WILL MONITOR. DEFINITELY APPEARS ALL AREAS WILL GET WET AND ALL
AREAS SHOULD GET AT LEAST 0.50 INCH OF RAINFALL DURING THIS TIME
FRAME. USED OF BLEND OF GUIDANCE FOR TEMPERATURES DURING THIS TIME
FRAME. CLOUDS AND RAIN WILL KEEP TEMPERATURES DOWN ON THURSDAY
WITH HIGHS NOT GETTING OUT OF THE 70S IN MOST LOCATIONS.

THURSDAY NIGHT INTO FRIDAY...DRIER AIR MOVING IN WILL ALLOW FOR
CLEARING AND COMFORTABLE CONDITIONS TO RETURN TO THE AREA WITH
LOWS 55 TO 65 AND HIGHS IN THE LOWER 80S ON FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...DRY AND ABOVE NORMAL TEMPERATURES
CAN BE EXPECTED THIS WEEKEND WITH UPPER RIDGE BUILDING OVERHEAD.
WILL KEEP RAIN CHANCES OUT OF FORECAST UNTIL MONDAY WHEN UPPER
RIDGE IS FORECAST TO WEAKEN. THE HOTTEST AIR OF THE SEASON MAY
OCCUR SUNDAY AND POSSIBLY MONDAY. GENERALLY WILL GO ABOVE 12Z
MEXMOS NUMBERS FOR TEMPERATURES.

MBS

&&

.AVIATION...

18Z TAF CYCLE

SOME ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING MAINLY OVER THE WESTERN HALF OF
THE FORECAST AREA. MAINLY VFR CONDITIONS SHOULD CONTINUE OVER THE
NEXT 24 HOURS OUTSIDE OF ANY THUNDERSTORMS. WINDS SHOULD BE MAINLY
SOUTH AT 5 TO 10 KNOTS THIS AFTERNOON THEN LIGHT SOUTH WINDS
TONIGHT AND EARLY WEDNESDAY.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  66  74 /  20  60  70  50
MKL  67  88  65  74 /  20  60  80  70
JBR  68  85  63  74 /  30  70  90  50
TUP  68  90  68  82 /  10  40  60  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 2, 9:47 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT TUE JUN 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031800-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1047 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH
10 PM CDT ACROSS MUCH OF THE AREA...PARTICULARLY ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL AS WELL AS NEAR THE TENNESSEE
RIVER.

THE MAIN HAZARDS ARE DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES AND
FLASH FLOODING ARE POSSIBLE AS WELL AS STORMS WILL MOVE SLOWLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO THE MID SOUTH ON WEDNESDAY AND MOVE
SLOWLY ACROSS THE AREA THROUGH THURSDAY. AHEAD OF THE FRONT...THE
AIRMASS WILL REMAIN MODERATELY UNSTABLE. AS A RESULT A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING AREAWIDE AND ACROSS NORTHEAST MISSISSIPPI ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN A FEW LOCATIONS THROUGH
10 PM CDT TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND
EVENING AREAWIDE AND ACROSS NORTHEAST MISSISSIPPI ON THURSDAY.

MBS

In the hours before

Special weather statement, Jun 2, 12:50 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT TUE JUN 2 2009

ARZ027-028-036-TNZ049-021915-
MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-TIPTON TN-
150 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF CRAWFORDSVILLE AT 150 PM
CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT AND TIPTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND WAPANOCCA LAKE.
Special weather statement, Jun 2, 12:58 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT TUE JUN 2 2009

MSZ007-008-011-012-021930-
TUNICA MS-TATE MS-PANOLA MS-QUITMAN MS-
158 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER SLEDGE AT 158 PM CDT...MOVING NORTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA...QUITMAN...TATE AND TUNICA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Jun 2, 1:10 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT TUE JUN 2 2009

ARZ028-MOZ113-115-021945-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-
210 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF DELL AT 210 PM CDT...MOVING
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DUNKLIN...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR BLYTHEVILLE...GOSNELL AND LUXORA...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jun 2, 1:30 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT TUE JUN 2 2009

ARZ036-MSZ001-TNZ088-022000-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
230 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES EAST OF PINCKNEY AT 230 PM CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE...HORSESHOE LAKE...
LAKE MCKELLAR AND ROBCO LAKE.
Special weather statement, Jun 2, 1:34 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CDT TUE JUN 2 2009

ARZ028-022000-
MISSISSIPPI AR-
234 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTH OF KEISER AT 234 PM CDT...MOVING
NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR KEISER AND
MANILA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BIG LAKE.
Special weather statement, Jun 2, 1:40 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT TUE JUN 2 2009

ARZ048-049-022015-
LEE AR-ST. FRANCIS AR-
240 PM CDT TUE JUN 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL LEE COUNTY IN EASTERN ARKANSAS...
  CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTHEAST OF PALESTINE AT 240 PM CDT...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Memphis radar (KNQA), 103 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
June 2, 1:43 PM CST to 1:49 PM CST
Where
St. Francis County, 1.78 mi W of Palestine to 0.59 mi NE of Palestine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.971, -90.912

Straight line winds damaged two metal buildings at the Diamond D Wrecker Service near Palestine. A few homes sustained shingle damage in the area. A few trees and power lines were knocked down in the area as well. Four power poles were knocked down.

Hail, Crittenden

When
June 2, 2:28 PM CST to 2:33 PM CST
Where
Crittenden County, 1.52 mi NNE of 96 Corner
Measured
0.75 in hail
Reported by
Public
Coordinates
35.040, -90.340

Penny size hail fell in Anthonyville.

Hail, Poinsett

When
June 2, 4:00 PM CST to 4:05 PM CST
Where
Poinsett County, 3 mi SE of Trumann
Measured
0.75 in hail
Reported by
Public
Coordinates
35.649, -90.482

Thunderstorm Wind, Craighead

When
June 2, 4:02 PM CST to 4:10 PM CST
Where
Craighead County, 0.79 mi SE of Bay to 1.88 mi NNE of Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.742, -90.559

Straight line winds blew telephone poles down, 2 miles north of Bay. In the city of Bay, small trees and power lines were knocked down.

Thunderstorm Wind, Craighead

When
June 2, 4:06 PM CST to 4:11 PM CST
Where
Craighead County, 0.56 mi NNW of Lunsford to 0.57 mi N of Lunsford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.757, -90.484

Straight line winds produced minor structural damage to a church in Lunsford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177133, 177135, 177140, 177144, 177149.